Minnesota, 2013

Damaging Winds in Minnesota, May 14, 2013

May 14, 2013 · NWS FGF · 2 events in 2 counties and zones

Strong winds were associated with a line of thunderstorms that began near Jamestown, North Dakota, and tracked eastward through the Fargo/Moorhead and Dilworth, Minnesota, areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong winds were associated with a line of thunderstorms that began near Jamestown, North Dakota, and tracked eastward through the Fargo/Moorhead and Dilworth, Minnesota, areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 14, 2:55 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 14, 2:55 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 AM CDT TUE MAY 14 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT TUE MAY 14 2013

FORECAST CHALLENGES INCLUDE SHOWERS AND THUNDERSTORMS THIS
MORNING...FOLLOWED BY STRONG WINDS AND CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. GFS/NAM/ECMWF/GEM ARE IN GOOD
AGREEMENT...BUT WILL USE LATEST HRRR FOR PRECIPITATION TRENDS
THROUGH 18 UTC. THEREAFTER...A BLENDED SOLUTION SHOULD SUFFICE.

08 UTC WATER VAPOR LOOP SHOWS A STRONG...YET PROGRESSIVE SHORT
WAVE MOVING ALONG THE CANADIAN BORDER AND INTO NORTHEAST MT. A
CLUSTER OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL
ND IN AN AREA OF WEAK ELEVATED INSTABILITY AND INCREASED
DIVERGENCE ALOFT AHEAD OF A SURFACE COLD FRONT WHICH STRETCHES
FROM NEAR WILLISTON TO MILES CITY MT. LATEST HRRR SHOWS THIS
CONVECTIVE ACTIVITY MOVING EASTWARD THROUGH THE EARLY MORNING AND
INTO THE MN ARROWHEAD AFTER 15 UTC. INCREASED POPS FROM 60 TO 80
PERCENT ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS MORNING
WHERE A QUICK QUARTER INCH OF RAIN IS POSSIBLE... ESPECIALLY FOR
THOSE AREAS THAT SEE THUNDERSTORMS.

THE COLD FRONT IS FORECAST TO REACH THE VALLEY FLOOR BY 18 UTC.
WITH STRONG LOW-MID LEVEL COLD AIR ADVECTION IN ITS WAKE...AN
ADIABATIC BOUNDARY LAYER TO 750 HPA AND 30 TO 40 KTS TO MIX
DOWN...EXPECT WINDY CONDITIONS TO DEVELOP FROM WEST TO EAST
THROUGH THE AFTERNOON. WEST WINDS FROM 30 TO 40 MPH WITH GUSTS UP
TO 50 MPH ACROSS THE HIGHER TERRAIN OF EASTERN ND NECESSITATES A
WIND ADVISORY FROM 17 TO 02 UTC FOR ALL AREAS EXPECT THE FAR
EASTERN COUNTIES. WILL CANCEL THE HIGH WIND WATCH AS WINDS ARE NOT
EXPECTED TO REACH CRITERIA. HIGH TEMPERATURES TODAY STILL
EXPECTED TO CLIMB INTO THE MID 70S TO MID 80S BEFORE FRONTAL
PASSAGE AND WHEN COMBINED WITH STRONG WINDS AND LOW RH WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS. SEE DISCUSSION BELOW FOR MORE
DETAIL.

THIS AFTERNOON THROUGH WEDNESDAY WILL BE DRY AS SURFACE HIGH
PRESSURE BUILDS ACROSS THE REGION. WINDS WILL DIMINISH SOMEWHAT
AFTER SUNSET...BUT REMAIN ELEVATED FROM THE WEST-NORTHWEST TONIGHT
THROUGH WEDNESDAY. TOMORROW WILL BE A BIT COOLER WITH AFTERNOON
HIGHS IN THE 70S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 AM CDT TUE MAY 14 2013

WEDNESDAY NIGHT THROUGH MOST OF THURSDAY WILL BE DRY...BUT EXPECT
PRECIPITATION CHANCES TO INCREASE THURSDAY NIGHT AHEAD OF THE NEXT
PACIFIC TROUGH. GFS/ECMWF BOTH SHOW A WIDE SWATH OF SHOWERS AND
STORMS MOVING INTO EASTERN ND BY 12 UTC FRIDAY. INCREASED POPS
INTO THE HIGH CHANCE CATEGORY...BUT IF MODEL TRENDS CONTINUE...
WILL NEED TO INCREASE FURTHER. DON/T EXPECT MUCH TEMPERATURE
CHANGE FROM WEDNESDAY WITH THURSDAY/S HIGHS IN THE 70S.

00Z ECMWF/GFS WERE IN GOOD AGREEMENT WITH OVERALL PATTERN FRI-MON
IN SHOWING A LARGE 500 MB TROUGH OVER THE ROCKIES LIFTING
NORTHEAST INTO THE NRN PLAINS AND EVENTUAL 500 MB LOW FORMATION IN
MINNESOTA. THIS LEADS TO AN EXTENDED PERIOD OF PRECIPITATION
CHANCES THRU THE PD. SHOWWALTERS FROM THE MODELS PROG INDICATE
SOME THUNDERSTORM POTENTIAL FRI-SUN THEN MOSTLY SHOWERS ON MONDAY.
OVER THE 4 DAY PERIOD...SOME HEAVY RAINFALL TOTALS ARE POSSIBLE
SOMEWHERE IN OUR REGION AS PWATS INCREASE TO 1.50 INCHES OVER SE
ND INTO NRN MN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1154 PM CDT MON MAY 13 2013

VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD. A FEW SHOWERS
OR THUNDERSTORMS ARE POSSIBLE 09Z AND AFTER AROUND KDVL AND
FURTHER EAST LATER ON. WINDS WILL PICK UP OUT OF THE WEST AFTER
18Z WITH 20 TO 30 KTS AND GUSTS ABOVE 35 KTS. WINDS WILL DIMINISH
AFTER 01Z WEDNESDAY.

&&

.FIRE WEATHER...
ISSUED AT 355 AM CDT TUE MAY 14 2013

WILL ISSUE RED FLAG WARNING FOR ALL OF ERN ND INTO MUCH OF NW/WCNTRL
MN (EXCEPT LAKE OF THE WOODS AND NORTH BELTRAMI REGIONS) FOR 17Z TUE
TO 02Z WED. EVENING DISCUSSION WITH MN FIRE AGENCY INDICATES FUELS
ARE DRY AND PRIME. WILDFIRE ONGOING NEAR GRYGLA IN SOUTHEASTERN
MARSHALL COUNTY. FUELS REMAIN DRY IN ERN ND AS WELL...THOUGH PARTS
OF NE ND AND FAR NW MN WILL SEE SOME RAINFALL THIS MORNING. THE
EXTENT OF RAINFALL THIS MORNING IS STILL UNCERTAIN. AIDING IN FIRE
POTENTIAL IS STRONG WESTERLY WINDS THAT WILL SPREAD EAST BEHIND
THE COLD FRONT INTO ERN ND MIDDAY AND INTO NW/WCNTRL MN THIS AFTN
WITH GUSTS 40-50 MPH IN ERN ND AND 35 TO 45 MPH IN THE PRAIRIE
REGIONS OF NW/WCNTRL MN. THUS RED FLAG WARNING ISSUED. NOW HOURLY
TRENDS OF RELATIVE HUMIDITY WILL BE A CHALLENGE AND VERY DIFFICULT
TO FORECAST FOR DUE TO IMPACTS OF ANY MORNING PRECIP AND LOCATION.
THUS COULD HAVE WIDE VARIATIONS THIS MORNING-MIDDAY UNTIL THE
FRONT AND WESTERLY WINDS ARRIVE.

&&

.HYDROLOGY...
ISSUED AT 1258 PM CDT MON MAY 13 2013

RIVER FLOOD WARNINGS CONTINUE ON THE RED RIVER AT OSLO...DRAYTON
AND PEMBINA. RIVER STAGES AT DRAYTON AND PEMBINA ARE CONTINUING A
SLOW RECESSION...WITH STAGES AT OSLO FALLING MORE RAPIDLY.
OTHERWISE...MOST OTHER POINTS ON THE MAINSTEM RED AND ON THE ND/MN
TRIBUTARIES SHOW RECEDING OR NEARLY STEADY LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     MNZ001>005-007-008-013>017-022>024-027>032-040.

     WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     MNZ001>005-007-008-013>016-022-023-027>031-040.

&&

SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...JR
FIRE WEATHER...RIDDLE
HYDROLOGY...SPEICHER
Hazardous weather outlook, May 14, 4:40 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT TUE MAY 14 2013

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-151045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
540 AM CDT TUE MAY 14 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA EARLY THIS MORNING AHEAD OF
A STRONG COLD FRONT. NEW RAINFALL ACCUMULATIONS UP TO ONE QUARTER
OF AN INCH ARE POSSIBLE WITH HEAVIER THUNDERSTORMS.

BEHIND THE FRONT LATE THIS MORNING AND THROUGH THE AFTERNOON AND
EARLY EVENING...WESTERLY WINDS WILL INCREASE DRAMATICALLY FROM 30
TO 40 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS EASTERN NORTH
DAKOTA AND FROM 35 TO 45 MPH ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA. THESE STRONG WINDS...COMBINED WITH LOW RELATIVE
HUMIDITY AND VERY DRY FUELS WILL RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS. SIGNIFICANT WAVE ACTION IS ALSO POSSIBLE ACROSS DEVILS
LAKE...POSSIBLY LEADING TO ROADBED EROSION.

THE RED RIVER AT OSLO...DRAYTON AND PEMBINA REMAIN ABOVE FLOOD
STAGE BUT ARE SLOWLY FALLING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT INTO FRIDAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM.

FLOODING ALONG THE NORTHERN RED RIVER WILL CONTINUE THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ017-024-032-151045-
SOUTH BELTRAMI-HUBBARD-WADENA-
540 AM CDT TUE MAY 14 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL
MINNESOTA EARLY THIS MORNING AHEAD OF A STRONG COLD FRONT. NEW
RAINFALL ACCUMULATIONS UP TO ONE QUARTER OF AN INCH ARE POSSIBLE
WITH HEAVIER THUNDERSTORMS.

BEHIND THE FRONT LATER THIS AFTERNOON AND EARLY EVENING...WESTERLY
WINDS WILL INCREASE DRAMATICALLY FROM 20 TO 30 MPH. GUSTS UP TO 40
MPH ARE POSSIBLE. THESE STRONG WINDS...COMBINED WITH LOW RELATIVE
HUMIDITY AND VERY DRY FUELS WILL RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT INTO FRIDAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-151045-
LAKE OF THE WOODS-NORTH BELTRAMI-
540 AM CDT TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHWEST
MINNESOTA EARLY THIS MORNING AHEAD OF A STRONG COLD FRONT. NEW
RAINFALL ACCUMULATIONS UP TO ONE QUARTER OF AN INCH ARE POSSIBLE
WITH HEAVIER THUNDERSTORMS.

BEHIND THE FRONT LATER THIS AFTERNOON AND EARLY EVENING...WESTERLY
WINDS WILL INCREASE DRAMATICALLY FROM 20 TO 30 MPH. GUSTS UP TO 40
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY NIGHT INTO FRIDAY AHEAD OF THE NEXT PACIFIC STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 14, 5:53 AM CST
Where
Clay County, 1.67 mi NW of Sabin
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
46.800, -96.670

Thunderstorm Wind, Becker

When
May 14, 6:13 AM CST
Where
Becker County, Lake Park
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
46.880, -96.100

The wind gust was measured by a MNDOT RWIS sensor along U. S. Highway 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440341, 440342.